Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Number of singularities of a foliation on ${\mathbb P}^n$

Author: Fernando Sancho de Salas
Journal: Proc. Amer. Math. Soc. 130 (2002), 69-72
MSC (2000): Primary 32S65, 14M12
Published electronically: June 6, 2001
MathSciNet review: 1855621
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathcal{D}$ be a one dimensional foliation on a projective space, that is, an invertible subsheaf of the sheaf of sections of the tangent bundle. If the singularities of $\mathcal{D}$ are isolated, Baum-Bott formula states how many singularities, counted with multiplicity, appear. The isolated condition is removed here. Let $m$ be the dimension of the singular locus of $\mathcal{D}$. We give an upper bound of the number of singularities of dimension $m$, counted with multiplicity and degree, that $\mathcal{D}$ may have, in terms of the degree of the foliation. We give some examples where this bound is reached. We then generalize this result for a higher dimensional foliation on an arbitrary smooth and projective variety.

References [Enhancements On Off] (What's this?)

  • 1. Paul F. Baum and Raoul Bott, On the zeros of meromorphic vector-fields, Essays on Topology and Related Topics (Mémoires dédiés à Georges de Rham), Springer, New York, 1970, pp. 29–47. MR 0261635
  • 2. Paul Baum and Raoul Bott, Singularities of holomorphic foliations, J. Differential Geometry 7 (1972), 279–342. MR 0377923
  • 3. William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • 4. G. Kempf and D. Laksov, The determinantal formula of Schubert calculus, Acta Math. 132 (1974), 153–162. MR 0338006,
  • 5. F. Sancho, Milnor number of a vector field along a subscheme. Applications in desingularization, Advances in Mathematics 153 (2000), 299-324. CMP 2000:16

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 32S65, 14M12

Retrieve articles in all journals with MSC (2000): 32S65, 14M12

Additional Information

Fernando Sancho de Salas
Affiliation: Departamento de Matemáticas, Universidad de Salamanca, Plaza de la Merced 1-4, 37008 Salamanca, Spain

Keywords: Singularities, foliations
Received by editor(s): May 13, 2000
Published electronically: June 6, 2001
Additional Notes: The author was supported in part by the Spanish DGES through the research project PB96-1305 and by the ‘Junta de Castilla y León’ through the research project SA27/98.
Communicated by: Michael Handel
Article copyright: © Copyright 2001 American Mathematical Society